Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Sioux Falls, SD

May 15, 2017Hutchinson County, McCook County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2017, 8:45 AM CDT for Hutchinson County, McCook County, Turner County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 8:45 AM CDT (13:45 UTC)
Expired
May 15, 2017, 9:15 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hutchinson County, SD, McCook County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KFSD 151345
SVRFSD
SDC067-087-125-151415-
/O.NEW.KFSD.SV.W.0011.170515T1345Z-170515T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
845 AM CDT MON MAY 15 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central McCook County in southeastern South Dakota...
  Northwestern Turner County in southeastern South Dakota...
  Eastern Hutchinson County in southeastern South Dakota...

* Until 915 AM CDT

* At 844 AM CDT, a severe thunderstorm was located over Menno, or 21
  miles southeast of Parkston, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Freeman around 900 AM CDT. 
  Marion and Dolton around 910 AM CDT. 

Other locations impacted by this severe thunderstorm include Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4329 9779 4361 9746 4340 9709 4317 9745
      4317 9758
TIME...MOT...LOC 1344Z 224DEG 39KT 4327 9760 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
634 
WWUS53 KFSD 151400
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
900 AM CDT MON MAY 15 2017

SDC067-087-125-151415-
/O.CON.KFSD.SV.W.0011.000000T0000Z-170515T1415Z/
McCook SD-Turner SD-Hutchinson SD-
900 AM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTH CENTRAL MCCOOK...NORTHWESTERN TURNER AND NORTHEASTERN
HUTCHINSON COUNTIES...

At 900 AM CDT, a severe thunderstorm was located over Freeman, or 16
miles west of Parker, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Marion and Dolton around 910 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4361 9746 4340 9709 4319 9742 4328 9755
      4339 9768
TIME...MOT...LOC 1400Z 224DEG 39KT 4338 9746 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
364 
WWUS53 KFSD 151411
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
911 AM CDT MON MAY 15 2017

SDC067-087-125-151421-
/O.EXP.KFSD.SV.W.0011.000000T0000Z-170515T1415Z/
McCook SD-Turner SD-Hutchinson SD-
911 AM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCCOOK...
NORTHWESTERN TURNER AND NORTHEASTERN HUTCHINSON COUNTIES WILL EXPIRE
AT 915 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4361 9746 4340 9709 4319 9742 4328 9755
      4339 9768
TIME...MOT...LOC 1411Z 224DEG 39KT 4346 9735 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:09 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 15, 6:09 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
609 AM CDT Mon May 15 2017

.SHORT TERM...(Today and Tonight)
Issued at 351 AM CDT Mon May 15 2017

As it so often is, forecasting thunderstorms is no easy task. And
today is another example of the problems related to thunderstorm
development, propagation and their effects on locations of
boundaries for future thunderstorm development.

Early this morning showers and thunderstorms were ongoing over
western SD and starting to work into central SD at 8z. This was in
response to a weak lead wave spinning out of the deepening trough
over the western United States into the southern Rockies. The
location of thunderstorms hints that development is likely taking
place above 800mb and suspect somewhere between about 800mb and
700mb given the location of the mid level boundary. The low levels
were stuck in a north to northeast flow which was advecting more
stable air southward.

As this wave moves through this morning the location of the mid
level boundary will be very important. Some indications that the
boundary will falter a bit as the wave moves by, but with some
increase in mid level southerly flow south of this boundary suspect
that there will be scattered thunderstorms as the wave passes. There
is a good chance that the convection will diminish from about mid
morning through late afternoon with the better chance for lingering
showers and thunderstorms shifting east of Interstate 29.

By very late afternoon and evening the next, stronger wave will lift
northeast into the area. At 8z this wave was over the four corners
region of the U.S. This wave will bring deeper moisture and stronger
instability into the area and a much stronger LLJ to help focus
thunderstorm development. Model soundings hint that somewhere near
the 850mb boundary will see the weakest capping so will try to focus
the higher pops near and north of this boundary, but will not rule
out potential development as low as 925mb. This should bring the
greatest threat for thunderstorms from about 2z through 10z and
especially east of the James River. Whiles severe weather should not
become widespread elevated CAPE values could reach around 2000 J/kg
and 1-6km shear will likely reach about 25-30 knots of shear. This
should allow a few storms to possibly attain rotation so an isolated
storm with golf ball hail should be possible.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 AM CDT Mon May 15 2017

After a quiet and dry weekend, unsettled weather returns with
periodic chances for showers and thunderstorms, some of the storms
could become severe.

At upper levels, the amplified trough across the Four Corners
becomes deeper and negatively tilted as it moves northward into the
High Plains. This trough will be ejecting impulses of energy, that
along with a surface low centered southwest of the CWA, will be
bringing unsettled conditions on Tuesday. Temperatures peak on
Tuesday as breezy southerly flow brings warmer and more humid air
from the Gulf. 850mb temperatures prog values at or above 20C;
therefore highs will range from the upper 80s to low 90s. Severe
threat potential returns, but most of the area will be under the
warm sector, thus any convection initiation before 21z may need to
struggle with the capping inversion. If cap breaks, the environment
will be favorable for severe thunderstorms in the evening into the
overnight hours. Southerly flow continues to bring more low-level
moisture, allowing dewpoints to reach the upper 60s, mainly east of
the James river valley. Strong instability will be in place with
MUCAPE values around 3000 J/kg, and steep level lapse rates up to 8
C/km. Moreover, the 0-6km bulk shear to 40 knots will suggest
organized cells, mainly ahead of the surface boundary. Given these
parameters, large hail, and damaging winds are the main threats,
mainly east of the James river. This is highly dependent on the
location, evolution and timing of the boundary across the CWA.

The active weather pattern continues on Wednesday as the lead trough
lifts northeast into the area. Soundings suggest a deep saturated
layer; therefore widespread rain showers with locally moderate to
heavy rain is anticipated. With high PW values, rainfall amounts to
around an inch of rain is expected, with additional higher amounts
possible.

As the trough slides northeast into the Upper Mississippi Valley, a
weak surface high pressure settles in across the northern Dakotas
Wednesday night into Thursday. This will result in a brief lull from
precipitation during this time frame. Periodic chances continue
Thursday night into Friday, though at this time the severe weather
threat remains low.

A cooling trend is expected by midweek through at least Sunday, as
north-northeast surface flow becomes more dominant. Highs will be in
the upper 50s to mid 60s by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 607 AM CDT Mon May 15 2017

Showers and thunderstorms will move from west to east across the
area this morning, with most of the activity to the east of the
area by 18z. Another round of thudnerstorms will be likely tonight
with the better chance along and north of Interstate 90. Outside
of the thunderstorms VFR conditions are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...05
AVIATION...08
Hazardous weather outlook, May 15, 5:03 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
503 AM CDT Mon May 15 2017

SDZ038>040-050-052>055-057>060-063-064-161015-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
503 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible this morning
but the stronger thunderstorms should be to the south and east.
The exception will be around Gregory and Lake Andes where a few
storms could produce wind gusts to 50 mph and dime sized hail
before 9 am CDT. By tonight another round of showers and
thunderstorms will be possible. A few of the storms could become
strong and capable of producing hail to the size of nickels and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will become likely by Tuesday night into
Wednesday but at this time the strongest storms should be along
and east of Interstate 29. The main threats for any of these
storms will be lightning and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-161015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
503 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move through the area
this morning with a few stronger storms possible. The main threats
will be hail to the size of nickels and 40 mph wind gusts. The
better chance for these stronger storms will be south of
Interstate 90. By tonight another round of storms will become
likely, with the best chance along and north of Interstate 90. A
few of these storms could become severe and will be capable of
producing hail to the size of golf balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will return again Tuesday afternoon
and night, and a few of these storms could be severe as well. The
better chance for severe storms should be east of Interstate 29
with tennis ball sized hail and 75 mph wind gusts possible.

Additional showers and thunderstorms will be possible Wednesday
but at this time any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, May 15, 8:17 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     ARMOUR                  43.32N 98.34W
05/15/2017                   DOUGLAS            SD   EMERGENCY MNGR

            SHINGLES OFF ROOFS, SOME BUILDING DAMAGE.

&&
Local storm report, May 15, 8:28 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TSTM WND DMG     2 S ARMOUR              43.29N 98.34W
05/15/2017                   DOUGLAS            SD   EMERGENCY MNGR

            *** 1 INJ ***
            SEMI TRUCK BLOWN OFF THE ROAD.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:08 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Davison, Douglas, Hanson, Hutchinson37 min
May 15, 8:37 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.